Dense Fog, Lander Foothills
- When
- December 5, 4:00 AM MST to December 9, 11:00 AM MST
- Where
- Lander Foothills forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
An area of dense fog persisted for about 4 days across central Fremont county. The visibility was less than 1/4 of a mile for most of this time period.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An area of dense fog persisted for about 4 days across central Fremont county. The visibility was less than 1/4 of a mile for most of this time period. The dense fog was most extensive across the Wind River Basin, in an area from Hudson to Riverton to Shoshoni. A strong low level temperature inversion and some snow cover were the reasons for the dense fog persisting for 4 days. Also, hoar frost accumulations were 1 to 2 inches around Riverton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 5, 3:40 AM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 340 AM MST THU DEC 5 2002 ...SHORT TERM...TODAY THROUGH SATURDAY NIGHT... THE 09Z SFC CHART SHOWS HIGH PRESSURE OVER WESTERN MT AND LOW PRESSURE OVER NRN CO. WATER VAPOR IMAGERY SHOWS A RIDGE WITH AN AXIS NEAR THE WEST COAST WITH A TROUGH DIVING SE ACROSS THE NRN PLAINS. A DRY SLOT WAS PROGRESSING SWD ACROSS WY. THE FOG PRODUCT SHOWS LOW CLDS OR FOG ACROSS THE BH/WR BASINS...SO FAR VIS IN THE BH BASIN ARE OK. LND/RIW METARS INDICATE DENSE FOG. MAIN PROBLEM TODAY IS WHETHER DENSE FOG ADVISORY WILL BE NEEDED IN THE WR BASIN. ALSO HOW QUICKLY WILL CLEARING OCCUR AND WILL FOG REDEVELOP TONIGHT ALONG WITH POPS LATER IN THE PKG. THE UPPER RIDGE REMAINS ANCHORED OVER THE WRN US WITH NW FLO ACROSS WY. EARLIER MODEL RUNS HAD ADVERTISED A SHTWV WOULD EJECT INTO WRN WY FRI NIGHT. THE LATEST RUN BRINGS THE TROUGH INLAND AND WEAKENS IT AS IT UNDERCUTS THE RIDGE AND MOVES FURTHER SOUTH. CONSEQUENTLY WILL TAKE OUT POPS IN PREVIOUS FCST FOR THE WEEKEND WEST OF THE DIV. NRN STREAM SHTWV COMING THROUGH NE FA FRI BUT LAYER MEAN RH LACKING SO WILL LEAVE OUT POPS. HOWEVER... DIFFICULT TO RULE OUT CHANCE FOR AT LEAST ISOLD -SHSN OVER THE NE SAT/SAT NIGHT AS DYNAMICS/MSTR FROM NRN STREAM TROUGH BRUSH NE FA. OTHERWISE...THE FCST LOOKS DRY WITH SUBSIDENCE PREVAILING THROUGH REST OF THIS PKG. WEAK H7 WAA AND STEEP TEMP INVERSION WILL HELP FOG DEVELOP AGAIN FRI MORNING. HIGHER CLOUDS MOVING INTO THE FA SHOULD INHIBIT FOG DEVELOPMENT FRI NIGHT. H7 TEMPS ARE NEARLY STEADY THROUGH THIS PKG SUGGESTING PERSISTENCE TEMP FCST. AREAS OF FOG WITH VIS AS LOW AS 1/4 OF A MILE WILL LINGER IN THE WR BASIN THIS MORNING WITH OBVIOUS TEMP INVERSION ON 00Z RIW SOUNDING. THE ETA FCST SOUNDING DRIES OUT SOME BY 18Z TODAY AND THE INVERSION APPEARS TO DETERIORATE SOME WITH LIGHT WEST WIND. THE SUN SHOULD BREAK THROUGH OVERCAST BY AFTERNOON BASED ON METARS AND SAT TRENDS SO VIS SHOULD IMPROVE BY NOON. WILL ISSUE DENSE FOG ADVISORY THROUGH NOON TODAY FOR LND RIW ZONES..17..18. FS ...EXTENDED...SUNDAY THROUGH WEDNESDAY... HIGH CLOUDS ASSOCIATED WITH A WEAK SHORTWAVE TROUGH TO THE NORTH WILL PASS OVER WY ON SUNDAY AND GIVE WAY TO CLEARING BY EVENING. COMBINE THE CLEARING WITH SLIGHT WARMING AT THE MID LEVELS AND SUBSEQUENT STRENGTHENING OF SURFACE INVERSIONS IN THE NORTH AND WESTERN BASINS...SHOULD SEE PATCHY FOG SUNDAY NIGHT THROUGH MONDAY MID MORNING. UPPER LEVEL RIDGE AXIS WILL PASS OVER THE STATE MONDAY WITH A WEST COAST TROUGH MOVING THROUGH THE WESTERN US. LATEST GFS HAS BULK OF THE ENERGY DROPPING SOUTH. BELIEVE THAT ENOUGH MOISTURE AND TOPOGRAPHIC FORCING REMAINS TO LEAVE CURRENT FORECAST ALONE... 30 PERCENT CHANCE OF SNOW IN THE WESTERN MOUNTAINS FROM TUESDAY THROUGH THURSDAY. INTERESTING FORECAST PATH OF THE SYSTEM FROM ARIZONA TOWARD MINNESOTA...WILL WAIT FOR ANOTHER MODEL RUN OR MORE CORROBORATION TO DETERMINE IF CHANCE OF SNOW IS WARRANTED FOR JOHNSON AND NATRONA COUNTIES WEDNESDAY NIGHT. APPEARS THAT GOOD OROGRAPHIC WESTERLY FLOW WILL DEVELOP IN WESTERN WY FROM THURSDAY NIGHT THROUGH THE NEXT WEEKEND. MCDONALD .RIW...DENSE FOG ADVISORY THROUGH NOON TODAY WY ZONES..17..18.
WYZ001>020-022>030-051205- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 505 AM MST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FS
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321903, 5321904.